Maine, 2015Blizzard in Maine, February 15, 2015
February 15, 2015 · NWS CAR · 4 events in 4 counties and zones
Explosive cyclogenesis occurred along the New England Coast through the night of the 14th into the morning of the 15th. The intense low then slowly tracked across the Gulf of Maine to Nova Scotia through the evening of the 15th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Explosive cyclogenesis occurred along the New England Coast through the night of the 14th into the morning of the 15th. The intense low then slowly tracked across the Gulf of Maine to Nova Scotia through the evening of the 15th. Snow developed across Downeast areas during the afternoon of the 14th. Winds increased through the overnight hours of the 14th into the morning of the 15th. The strongest winds occurred during the morning of the 15th with sustained speeds of 25 to 35 mph and frequent gusts of 40 to 50 mph. Gusts to around 55 mph occurred across coastal Washington county during the morning of the 15th. |Blizzard conditions developed during the morning of the 15th...then persisted into the evening across Washington county...with extensive blowing and drifting snow along with near zero visibilities in whiteouts. Blizzard conditions persisted into early afternoon across coastal Hancock county. Roads became nearly impassible at times within the area of blizzard conditions. Blizzard warnings were transitioned to Winter Weather Advisories for snow and blowing snow during the early afternoon of the 15th across coastal Hancock county and during the late evening across Washington county. Lighter snow and blowing snow then persisted across Washington county into the 16th. Storm total snow accumulations generally ranged from 10 to 20 inches...with localized totals to around 24 inches...across central and coastal portions of Washington county where the heaviest snows were concentrated. Significantly lesser snow totals occurred across coastal Hancock county with 4 to 7 inches and northern Washington county with 5 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 15, 4:53 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 15, 4:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
453 AM EST SUN FEB 15 2015
.SYNOPSIS...
A NOR'EASTER WILL RAPIDLY INTENSIFY ACROSS THE GULF OF MAINE
TODAY AND MOVE SLOWLY ACROSS THE CANADIAN MARITIMES TONIGHT AND
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A MAJOR SHIFT IN THINGS THIS MORNING AS THE BEST DEFORMATION
BANDING NOW LOOKS TO BE ACROSS SOUTHERN MAINE TOWARD GYX'S
CWA(YORK COUNTY) AND ACROSS COASTAL AND EASTERN MAINE(HANCOCK AND
WASHINGTON COUNTY). THIS WILL MEAN LESS SNOWFALL WEST OF THE ROUT
ONE CORRIDOR FROM HOULTON DOWN THROUGH MACHIAS.
THE LATEST SURFACE ANALYSIS SHOWED INTENSIFYING LOW PRES PULLING
NE TOWARD THE GULF OF MAINE. IR SATELLITE IMAGERY SHOWED THE BEST
ENHANCED CLOUD TOPS MOVING NORTHWARD ACROSS EASTERN 1/2 OF MAINE.
UNDER THIS ENHANCED AREA WILL BE MODERATE SNOW W/PERIODS OF HEAVY
SNOW. FURTHER W, THINGS DROP OFF AND FORCING AND CONVERGENCE ARE
WEAKER. THE 07Z RADAR LOOP SHOWED 2 AREAS OF BANDING OCCURRING. ONE
WAS OVER SOUTHERN MAINE NEAR YORK COUNTY AND THE OTHER AREA WAS
MOVING ACROSS EASTERN WASHINGTON COUNTY. WE HAD REPORTS THROUGH 3
AM OF 6 TO 8 INCHES IN CENTRAL AND COASTAL WASHINGTON COUNTY AND
LESS AS ONE TRAVELS N AND W. THE LATEST RUNS OF THE NAM/RAP AND
CANADIAN GEM WERE DOING WELL W/THE PLACEMENT OF THE PRECIP SHIELD
AND ENHANCED BANDING FURTHER E. THEREFORE, CHANGES WERE MADE TO
LOWER THE QPF/SNOWFALL AMOUNTS WEST OF THE ROUTE 1 CORRIDOR SAY
FROM HOULTON SOUTHWARD TO MACHIAS AS FORCING AND DEFORMATION
BANDING ARE WEAKER. HIGHEST AMOUNTS WILL BE IN WASHINGTON COUNTY
AS ANYWHERE FROM 16 TO 24 INCHES COULD ACCUMULATE ESPECIALLY IN
THE CALAIS AND EASTPORT AREAS. THE BANGOR AND LINCOLN REGIONS
COULD RECEIVE 6 TO 9 INCHES OF FLUFFY SNOW WHILE FURTHER WEST AND
NORTH, AMOUNTS DROP OFF W/4 TO 8 INCHES FOR NW MAINE SUCH AS THE
ST. JOHN VALLEY. DECIDED TO KEEP THE EASTERN SIDE OF MAINE IN THE
8 TO 12 INCH RANGE FROM CARIBOU DOWN INTO HOULTON AS SOME
ENHANCED BANDING IS SHOWN TO WRAP BACK AS THE LOW EXPLODES HEADING
TOWARD NOVA SCOTIA.
NNW WINDS WILL CRANK UP TODAY AS ADVERTISED. MODEL SOUNDINGS
STILL SUPPORT SUSTAINED WINDS TO 30 TO 40 MPH OVER THE DOWNEAST
AND COAST W/GUST POTENTIAL TO 55 TO 65 MPH ESPECIALLY ALONG THE
IMMEDIATE COAST AND EASTERN WASHINGTON COUNTY. FURTHER NORTH AND
WEST, 25 TO 35 W/GUSTS TO 50 MPH EXPECTED RIGHT INTO TONIGHT.
GIVEN THE STRONG WINDS AND SNOWFALL EXPECTED, DECIDED TO STAY
W/THE CURRENT HEADLINES AND STRESS THE IMPACT DUE TO BLOWING AND
DRIFTING SNOW AND WHITEOUTS. TRAVEL COULD BE TREACHEROUS AS THE
STRONG WINDS WILL MAKE SNOW REMOVAL DIFFICULT.
SO FOR THE HEADLINES, THE MAIN ADJUSTMENT WAS FOR THE WESTERN
AREAS OF NORTHERN AND CENTRAL AND PISCATAQUIS COUNTY AS WELL AS
NORTHERN SOMERSET COUNTY AS A WINTER WEATHER ADVISORY IS IN EFFECT
AS SNOWFALL WILL BE HARD PRESSED TO HIT 4 INCHES, BUT THE WIND
ONCE AGAIN WILL BE THE MAIN ISSUE. ALSO, GIVEN THE WINDS AND VERY
COLD TEMPERATURES TONIGHT, DECIDED TO PLACE THESE AREAS UNDER A
WIND CHILL WARNING FOR WIND CHILLS AS LOW AS 35 BELOW. THIS WAS
COLLABORATED W/GYX THIS MORNING. THE WIND CHILLS WILL BE A CONCERN
TONIGHT ELSEWHERE W/THE GUSTY NNW WINDS. THE DAYCREW CAN ASSESS
THIS FURTHER TODAY.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
BLOWING SNOW AND SLOWLY DIMINISHING WINDS WILL BE THE HIGHLIGHTS
FOR WASHINGTONS BIRTHDAY. MUCH BELOW NORMAL TEMPERATURES WILL
PERSIST THROUGH TUESDAY WITH ARCTIC HIGH PRESSURE IN FIRM CONTROL.
A COASTAL STORM MAY BRING A CHANCE OF LIGHT SNOW TO THE COAST
TUESDAY AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A COASTAL LOW PRESSURE SYSTEM WILL PASS TO THE SOUTH AND EAST OF
MAINE TUESDAY NIGHT WITH A CONTINUED CHANCE OF SNOW MAINLY NEAR THE
COAST. A FULL LATITUDE UPPER TROUGH SETS UP ALONG THE EAST COAST
LATER THIS WEEK FOR A REINFORCING SHOT OF ARCTIC AIR. LIGHT SNOW
WILL BE POSSIBLE WITH AN ARCTIC FRONT WEDNESDAY INTO THURSDAY.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: MVFR/VFR THIS MORNING FOR THE NORTHERN TERMINALS BUT
CONDITIONS SHOULD DETERIORATE TODAY INTO TONIGHT DOWN TO IFR
W/LLWS AND VSYS AT TIMES LESS THAN 1/2SM. KBGR AND KBHB WILL IFR
TO LIFR TODAY W/SOME IMPROVEMENT TO MVFR TONIGHT TO EVEN VFR LATE,
BUT WINDS WILL LEAD TO LLWS AND SEVERE TURBULENCE.
SHORT TERM: MVFR OR IFR CONDITIONS IS EXPECTED AT TAF SITES ON
MONDAY DUE TO BLOWING SNOW AND AGAIN WEDNESDAY NIGHT INTO THURSDAY
IN SNOW.
&&
.MARINE...
NEAR TERM: STORM WARNING AND HEAVY FREEZING SPRAY WARNING REMAINS
IN PLACE. WINDS ARE APCHG GALE FORCE ATTM AND WILL INCREASE TO
STORM LATER THIS MORNING W/GUST POSSIBLE TO 60+ KTS. THE OUTER
WATERS COULD ACTUALLY SEE HURRICANE FORCE WIND GUSTS. DID NOT MAKE
ANY ADJUSTMENTS TO THE SEAS AS AN INCREASE TO 14 TO 20 FT LOOKS
IN ORDER ESPECIALLY OVER THE OUTER WATERS.
SHORT TERM: A GALE WARNING WILL BE NEEDED THROUGH MONDAY EVENING
WITH WIND GUSTS IN EXCESS OF 40 MPH. FREEZING SPRAY WILL REMAIN A
HAZARD MONDAY WITH HEAVY ICE ACCUMULATION POSSIBLE.
&&
.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD STATEMENT WILL BE ALLOWED TO DROP OFF AT 8 AM.
PRIMARY CONCERN IS HIGH TIDE AT 0657 W/10.4 FEET AT BAR HARBOR.
WIND DIRECTION WILL TAKE A AN OFFSHORE DIRECTION PRIOR TO HIGH
TIDE THIS MORNING. STORM SURGE IS NOT QUITE AS HIGH BUT WE DO
STILL EXPECT A 1 TO 1.5 FOOT SURGE WHICH WOULD MAKE MAXIMUM STORM
TIDE LEVEL TO SLIGHTLY UNDER 12 FEET. THE WIND DIRECTION WILL KEEP
LARGEST WAVES WELL OFFSHORE WITH WAVE HEIGHTS APPROACHING THE SURF
ZONE AT TIME OF HIGH TIDE AROUND 7 FEET. A SECONDARY LONGER PERIOD
WAVE SYSTEM IS SHOWN TO ARRIVE FROM THE SOUTHEAST AT TIME OF HIGH.
WAVE HEIGHTS WITH THIS WAVE GROUP APPEAR TO BE LIMITED TO AROUND 5
FEET. GIVEN THE LIMITED WAVE HEIGHTS APPROACHING THE COAST, ONLY
MINOR OVERTOPPING IS POSSIBLE IN SOME EXPOSED AREAS AT TIME OF
HIGH TIDE THIS MORNING.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MEZ001-002-005-
006.
WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR MEZ003-004-
010.
WIND CHILL WARNING FROM 1 AM TO 8 AM EST MONDAY FOR MEZ003-004-
010.
BLIZZARD WARNING UNTIL 7 AM EST MONDAY FOR MEZ011-015>017-
029>032.
MARINE...HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 11 AM
EST MONDAY FOR ANZ050>052.
STORM WARNING UNTIL 7 AM EST MONDAY FOR ANZ050>052.
&&
NEAR TERM...HEWITT
SHORT TERM...OKULSKI
LONG TERM...OKULSKI
AVIATION...HEWITT/OKULSKI
MARINE...HEWITT/OKULSKI
TIDES/COASTAL FLOODING...HEWITTHazardous weather outlook, Feb 15, 4:42 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
442 AM EST SUN FEB 15 2015
MEZ011-015>017-029>032-160945-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
442 AM EST SUN FEB 15 2015
...BLIZZARD WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ003-004-010-160945-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
442 AM EST SUN FEB 15 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM 1 AM TO 8 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001-002-005-006-160945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
442 AM EST SUN FEB 15 2015
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-160945-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
442 AM EST SUN FEB 15 2015
...STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 1 PM THIS AFTERNOON
TO 11 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
HEAVY FREEZING SPRAY WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
HEAVY FREEZING SPRAY WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Central Washington
- When
- February 15, 6:00 AM EST to 9:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 10 to 20 inches...with localized totals up to 24 inches.
Blizzard, Coastal Washington
- When
- February 15, 6:00 AM EST to 9:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 10 to 20 inches...with localized totals up to 24 inches.
Blizzard, Coastal Hancock
- When
- February 15, 7:00 AM EST to 9:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches.
Blizzard, Northern Washington
- When
- February 15, 10:00 AM EST to 9:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Kentucky, February 15 to 20, 20156 deaths · 1 injured · 6 events
- Cold in New Jersey, February 15, 20151 death · 21 events
- Extreme Cold and Cold in Pennsylvania, February 15, 20151 death · 13 events
- Extreme Cold and Cold in Pennsylvania, February 15 to 16, 20151 death · 13 events
- Ice Storm and Winter Storm in Arkansas, February 15 to 16, 2015$1.4 million · 45 events
- High Wind and Strong Wind in Pennsylvania, February 15, 20151 injured · $385,000 · 53 kt wind · 13 events
- High Wind and Strong Wind in New Jersey, February 15, 2015$255,000 · 57 kt wind · 21 events
- Cold in New Jersey, February 15 to 16, 2015$250,000 · 21 events
- High Wind in Delaware, February 15, 2015$100,000 · 59 kt wind · 4 events
- Strong Wind in New York, February 15, 2015$50,000 · 5 events
- High Wind in New York, February 15, 2015$40,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, February 15 to 16, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558451, 558452, 558453, 558454.